New Mexico, 2021

Hail in New Mexico, October 1, 2021

October 1, 2021 · NWS ABQ · 1 event in 1 county or zone

The beginning of October marked a wet pattern for much of northern and central New Mexico as a storm system slowly moved across the state on October 1, 2021. An abundant amount of moisture accompanied this system which generated widespread shower activity across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$75,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The beginning of October marked a wet pattern for much of northern and central New Mexico as a storm system slowly moved across the state on October 1, 2021. An abundant amount of moisture accompanied this system which generated widespread shower activity across the area. A limited amount of instability generally meant that this activity was beneficial rain showers with only isolated embedded thunderstorms. These thunderstorms generally posed a non-severe threat across most of the area. However, one thunderstorm near Luis Lopez in Socorro County did produce small hail. While this hail was below severe criteria, the thunderstorm did produce hail for about 30 minutes which led to deep accumulations and impacts felt along Interstate 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 1, 10:59 AM MST, 1 minute earlier.

Area forecast discussion, Oct 1, 10:59 AM MST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1159 AM MDT Fri Oct 1 2021

.AVIATION...
18Z TAF CYCLE
A large area of rain continues to move across northeast NM late this
morning. Areas of MVFR cigs/vsbys are expected with this batch of
rain through the early afternoon. Meanwhile, additional showers and
thunderstorms are developing across portions of central NM. These
storms are developing in an area of enhanced instability and will
continue to shift east-northeast through the afternoon. Additional
storms are expected to form west of KROW, before potentially
impacting KROW this afternoon as well. Brief excursions into MVFR
will be possible with these storms. Most precipitation should wane
around sunset. Mt obscurations are likely, especially across the
Sangre de Cristo Mountains. It's possible that patchy fog could
develop overnight, but confidence is low on where the best chances
would be. Low stratus may also return across portions of eastern NM.

34

&&

.PREV DISCUSSION...317 AM MDT Fri Oct 1 2021...
.SYNOPSIS...
A slow moving storm system will continue to bring scattered showers
and thunderstorms to much of central and especially eastern areas
today. The recent widespread rains along with partially clearing
skies will result in patchy fog Saturday morning. Dry weather with
temperatures near average for early October will result in favorable
weather for outdoor activities over the weekend and into early next
week.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH SATURDAY)...
The upper low was over Gallup at 00Z, per the latest upper air
analysis, near 573dam at 500mb and progressing slowly eastward as
seen in the latest water vapor satellite imagery. Yesterday
evening's round of rain is still moving north across northern NM,
while another round is developing across southern NM and is forecast
to move north this morning across our eastern plains and highlands
by the latest HRRR and HREF. So, expect a wet day across eastern NM
with some improvement across western portions of our area as the
upper low continues eastward into eastern NM. Later this afternoon
after some destabilization due to daytime heating, a round of showers
with isolated thunder is forecast across central and western NM and
will favor the high terrain. Snow levels are generally high around
12K ft., but may lower in heavy precipitation to 11K ft or so. We're
still anticipating some white peaks across the northern mountains
with the potential for 6-12" above 12K ft in the Sangre De Cristo
Mountains. Otherwise, today will be relatively cold with highs
forecast 10-20 degrees below normal thanks to rain-cooing and cloud
cover.

The upper low will pull northeast out of the state overnight and
precipitation will diminish. Clouds will at least partially clear-
out and radiational cooling will combine with wet surfaces and
saturated grounds to produce areas of low stratus/fog. For now, have
introduced a mention of patchy fog to much of the Rio Grande Valley
for late tonight into Saturday morning, which will include the
Albuquerque Balloon Fiesta. Fog could become dense and present
hazardous driving conditions Saturday morning across central NM.
Weak ridging aloft will follow the departing upper low on Saturday,
but sufficient moisture will remain for late day build-ups across
the northern mountains. Otherwise, expect Saturday to be warmer,
although with highs still 5-10 degrees below normal.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
Latest weather prediction models now picking up on a weak upper-
level trough dropping southward through UT Saturday night. As is
often the cast with most subtle features, model agreement is hard to
come by as to how this trough evolves. GFS develops the feature into
a closed low over far northeast AZ Sunday while the ECMWF is weaker
and farther east near the Four Corners. Sensible weather differences
would apply to northern NM with the ECMWF forecast resulting in at
least isolated showers for the northern quarter of the state while
the GFS solution keeps things dry. Given the recent wet conditions of
late, sided more in line with the ECMWF. It likely won't take much
forcing to get at least isolated afternoon convection going with
daytime heating.

GFS coming in line with a more robust closed low moving ashore over
southern CA Tuesday. This feature is forecast to tap monsoon
moisture from northern Mexico and bring showers and thunderstorms
to western and central portions of the state Tuesday afternoon
through Wednesday. It's still a relatively long way out but
Wednesday morning could be of concern with showers and possibly
thunderstorms in the middle Rio Grande valley/north valley of ABQ.
It's worth noting that the ABQ box set up is possible Tuesday
morning. Brisk southwest flow aloft moves overhead Thursday and
Friday for dry but potentially breezy afternoons.

GFS/ECMWF/NBM agree that breezy weather may continue into next
weekend with a relatively deep closed low forecast to slide south
through CA Saturday and moving east through AZ on Sunday.

11/33

&&

.FIRE WEATHER...
A fairly widespread wetting precipitation event will persist today,
although the focus will shift to the eastern half of the area. A
warming/drying trend will begin Saturday under the influence of a
strengthening ridge and will continue into Monday with daytime
temperatures creeping back up closer to normal. Moisture will trend
back up Tuesday in advance of a weak Pacific low, forecast to move
across the region Tuesday night through Wednesday bringing a round
of wetting precipitation to western and central portions of our
area. Winds and temperatures will trend up toward the end of next
week as a more potent Pacific trough approaches from over
California.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Oct 1, 2:25 AM MST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
325 AM MDT Fri Oct 1 2021

NMZ201>241-021030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
325 AM MDT Fri Oct 1 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered showers with isolated thunderstorms will continue in
northern and especially eastern New Mexico today. Brief heavy
downpours, small hail, and dangerous cloud-to-ground lightning will
accompany any thunderstorms. Patchy fog is also possible Saturday
morning, limiting visibility in some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another storm system is forecast to bring chances for showers and
thunderstorms to western and central New Mexico Tuesday afternoon
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Local storm report, Oct 1, 8:39 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
939 AM MDT FRI OCT 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
10/01/2021  M2.7 INCH        COLFAX             NM   COCORAHS

&&

EVENT NUMBER ABQ202102508

JLS

The radar

The Holloman AFB radar (KHDX), 124 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Socorro

When
October 1, 11:00 AM MST to 11:30 AM MST
Where
Socorro County, Luis Lopez
Measured
0.5 in hail
Property damage
$50,000
Crop damage
$75,000
Reported by
Emergency Manager
Coordinates
33.990, -106.890

A thunderstorm near Luis Lopez produced estimated pea to half inch size hail which accumulated between 6 to 8 inches deep along Interstate 25. The highest accumulations were observed along Interstate 25 between mile markers 144 and 145 which resulted in multiple vehicle accidents as well as the closing of the Interstate. The hail stripped numerous trees of their leaves and also caused damage to chile plants in the Luis Lopez area. Heavy rain from the thunderstorm resulted in the minor flooding of low-water crossings along New Mexico State Road 1 between mile markers 54 and 56 which carried debris on the roadway. No injuries were reported. Damages are estimated for the unknown amount of cars involved in the multi-vehicle accident as well as the crop damage to the chile plants.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977905.